I was on plaquenil and biaxin for Lyme Disease for almost 4 weeks and just stopped taking them because I think it may have caused an allergic reaction. Last week I noticed some weird red spots on my buttocks on just one side. They looked like raised hives, but they weren't, they were flat and smooth. They didn't appear to have any dry skin on them, but I still thought it might be psoriasis, which I've never had before.
Later that night I had a few spots on my other buttock, and then I noticed a really tiny one on my upper left arm, and a few on my legs. There was not itch, pain or discomfort at all. I read that plaquenil can trigger psoriasis and other skin issues, so I stopped taking it on Friday (three days ago) and kept taking the biaxin.
Yesterday I noticed my legs looked like they had a mild rash, barely noticeable, and a few more of the bigger red patches here and there. None of these patches are clumped together. They are all separate, although on my left buttock I have 5 all in a row and the rest are really isolated. I have one on my inner right thigh, one on my upper left thigh, etc. On one side of my right leg, a little bit above the knee, is a patch of what looks like razor burn.
Last night I started to feel a little itchy and noticed a very mild rash on my arms with no spots or bumps, just your typical red rash, and it's so mild it's not very noticeable. Then I noticed a rash on my stomach that looks like small hives, very slightly raised but very small slightly raised bumps.
I am now itchy only on my arms, hands and face, but it feels like a traveling itch, not a constant itchiness. It almost feels like being pricked with a hot pin. I don't have the least bit of itch where the rash started or on my legs.
So I think I have what appears to be a rash from one or both of the medications, both of which I've stopped taking. I've been off plaquenil for 3 days now and off biaxin since yesterday morning. My skin is not the least bit dry or uncomfortable. The weird thing is literally only 2 of all the red spots looked like they were dry (but didn't feel dry) and now those two are peeling a tiny bit, but there's no other dry skin.
I can't find a lot of information about drug rashes, but I am trying to distinguish this from other things because it seems like where the rash originated is totally different from the rest of my body. My buttocks still has just a bunch of red spots (about 5 on the left, 2 on the right). The rest of my body has a mild widespread rash and some small, widely spaced out hives.
I called my doctor and he called me in a new prescription to replace the biaxin and plaquenil, but he didn't say what to do for the rash. The pharmacist said hydrocortisone and benadryl will help. Does this sound like a typical drug reaction, or could it be something lifelong like psoriasis? Can I expect this rash to go away? I don't want to start any new meds until I know what this is.
Hives are red, itchy welts or swellings on the skin that often come in clusters. They sometimes have a light red or pale center surrounded by a darker red area around the borders -- a marking resembling tiny bull's eyes -- but may simply look like large red circles. In doctor speak, hives are known as "urticaria."
Hives can appear anywhere on the body, cropping up either in one small area or covering large patches of skin. They most often occur as part of an allergic reaction. No one lesion lasts more than 24 hours, but new ones may continue to appear until the condition resolves.
Hives are often caused by a hypersensitivity to:
•Foods (commonly eggs, shellfish, nuts, berries, dyes, or other additives)
•Drugs (any drug can touch off an allergic reaction, although allergies to penicillin, sulfa, and aspirin are especially common) .
IN your case since you have noticed the association between the drug intake and the outbreak of rash, it could very well be the trigger factors.Both are known to produce allergic reactions.
You can take oaral anti-histamines or Benadryl and apply calamine lotion. Corticosteroids are indicated only if it persists.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.